Format

Send to

Choose Destination
Indian J Nephrol. 2019 May-Jun;29(3):191-193. doi: 10.4103/ijn.IJN_80_18.

Ischemic Colitis in Association with Sevelamer Crystals.

Author information

1
Department of Medicine, Division of Nephrology, Medical College of Wisconsin, Milwaukee, WI, USA.
2
Department of Internal Medicine, Primary Care, Bellin Health, Marinette, WI, USA.

Abstract

Sevelamer is an important drug used to lower serum phosphate levels in advanced kidney disease and in patients on dialysis. This drug is generally well tolerated but some patients report mild gastrointestinal distress as a side effect. Although regulatory agencies, such as Food and Drug Administration, list bowel ischemia and necrosis as potential and rare side effects, there are few case reports describing these adverse effects. We present a 35-year-old HIV patient with end-stage renal disease on hemodialysis who developed colonic hemorrhage and perforation. Imaging showed ischemic gangrene of bowel wall. Histopathology was consistent with transmural ischemic necrosis with deposition of fibrin thrombi and sevelamer crystals.

KEYWORDS:

Sevelamer associated bowel ischemia; sevelamer associated gastrointestinal bleeding; sevelamer crystals

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center